High Wind, Adams
- When
- May 31, 11:00 AM CST to 5:00 PM CST
- Where
- Adams forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
A strong surface low became nearly stationary on the North Dakota/Minnesota border on May 31, 2004. Strong winds began in the morning and increased to warning levels in southwest North Dakota by noon.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong surface low became nearly stationary on the North Dakota/Minnesota border on May 31, 2004. Strong winds began in the morning and increased to warning levels in southwest North Dakota by noon. The highest wind was from the northwest sustained at 46 mph gusting to 59 mph. The winds fell below warning criteria later in the evening, but did not diminish until midnight, as the low began to move eastward away from North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 31, 2:30 AM CST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 AM CDT MON MAY 31 2004 .SHORT TERM... STACKED LOW CENTERED ON ND/MINNESOTA BORDER CONTINUES TO STALL OUT BEFORE BEGINNING TO MOVE EAST TONIGHT. THEREFORE...PRECIPITATION WILL OCCUR GENERALLY IN THE SAME AREAS TODAY AS ON SUNDAY. THE LOW DOES RETROGRADE SLIGHTLY THIS AFTERNOON...SO SOME SHOWERS COULD BE SEEN A BIT FURTHER WEST THAN YESTERDAY...BUT NOT MUCH. WINDS WILL INCREASE FURTHER BY LATE MORNING...AND I WILL ISSUE A HIGH WIND WARNING FOR SOUTHWESTERN COUNTIES...AND A WIND ADVISORY ELSEWHERE (EXCEPT FOR THE EXTREME NORTHEAST). AS THE LOW MOVES FURTHER EAST ON TUESDAY...SHORT TERM MODELS INDICATE SOME TROFFING INTO THE STATE...SO WESTERN AND CENTRAL COUNTIES MAY BE ABLE TO GET A SHOWER OR TWO. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...HIGH PRESSURE BUILDS IN...BRINGING A START TO DRIER CONDITIONS. HIGH TEMPERATURES WILL BE AROUND 60 AND LOWS IN THE 40S. TEMPERATURES WILL BEGIN A WARMING TREND ON WEDNESDAY. .LONG TERM... MID LEVEL RIDGE THAT WAS PROGGED FOR LATE IN THE WORK WEEK AND NEXT WEEKEND IS NOW FRAUGHT WITH WEAK SHORT WAVES ON THE LATEST GFS RUN. HOWEVER WILL STILL KEEP IT DRY AND WARM DESPITE THIS NEW MODEL TREND...FOR CONTINUITYS SAKE. && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING SOUTHWEST LATE THIS MORNING THROUGH EVENING. WIND ADVISORY LATE THIS MORNING THROUGH EVENING REMAINDER OF CWA (EXCEPT FOR EXTREME NORTHEAST COUNTIES). && SHULZ/LEBLANG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 500 AM CDT MON MAY 31 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011000- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 500 AM CDT MON MAY 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE STRONG NORTHWEST WINDS IN WESTERN AND CENTRAL NORTH DAKOTA TODAY. 35 TO 45 MPH WINDS...GUSTING TO AROUND 50 MPH WILL OCCUR IN SOUTHWESTERN COUNTIES...WHERE A HIGH WIND WARNING IS IN EFFECT. A WIND ADVISORY IS IN EFFECT FOR THE REMAINDER OF WESTERN AND CENTRAL NORTH DAKOTA...WHERE WINDS OF 25 TO 35 MPH WILL GUST TO AROUND 45 MPH AT TIMES. .DAYS TWO THROUGH SEVEN...MEMORIAL DAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SHULZ
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393870, 5393871, 5393872, 5393873, 5393874, 5393875.